Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 12, NWS Las Vegas, NV

May 20, 2023Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at May 20, 2023, 5:30 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2023, 5:30 PM MST (00:30 UTC)
Expired
May 20, 2023, 8:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 35 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
3050 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WGUS55 KVEF 210030
FFWVEF
AZC015-210330-
/O.NEW.KVEF.FF.W.0012.230521T0030Z-230521T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
530 PM PDT Sat May 20 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West Central Mohave County in northwestern Arizona...

* Until 830 PM MST.

* At 530 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the area from Willow Beach to Chloride in Mohave 
  County, AZ. Between 0.5 and 1 inch of rain has fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Willow Beach, Dolan Springs, White Hills, Chloride, Golden Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Campers and hikers should avoid washes and low-lying areas and seek 
higher ground.

&&

LAT...LON 3596 11473 3605 11447 3588 11426 3566 11430
      3552 11427 3552 11416 3538 11406 3525 11413
      3517 11433 3527 11459 3540 11462 3549 11468
      3554 11466 3558 11468 3561 11465 3565 11469
      3569 11468 3571 11470 3585 11470 3587 11466

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
2 follow-up statements
676 
WGUS75 KVEF 210228
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
728 PM PDT Sat May 20 2023

AZC015-210330-
/O.CON.KVEF.FF.W.0012.000000T0000Z-230521T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
728 PM MST Sat May 20 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST THIS 
EVENING FOR WEST CENTRAL MOHAVE COUNTY...

At 728 PM MST, Doppler radar indicated thunderstorms dissipated 
before 630 pm over the area between Willow Beach and Chloride where 
between 0.5 and 1 inch of rain fell over some sites. Flash flooding 
is ongoing.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         normally dry washes and roads.

Some locations that will experience flash flooding include...
  Willow Beach Road, White Hills Road, Chloride, and Golden Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Campers and hikers should avoid washes and low-lying areas and seek 
higher ground.

&&

LAT...LON 3596 11473 3605 11447 3588 11426 3566 11430
      3552 11427 3552 11416 3538 11406 3525 11413
      3517 11433 3527 11459 3540 11462 3549 11468
      3554 11466 3558 11468 3561 11465 3565 11469
      3569 11468 3571 11470 3585 11470 3587 11466

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
766 
WGUS75 KVEF 210322
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
822 PM PDT Sat May 20 2023

AZC015-210332-
/O.EXP.KVEF.FF.W.0012.000000T0000Z-230521T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
822 PM MST Sat May 20 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MST THIS EVENING FOR 
WEST CENTRAL MOHAVE COUNTY...

Flood waters have receded from the heavy rain that occured prior to 
6 pm between Willow Beach and Chloride and Golden Valley. Flooding 
is no longer expected to pose a threat.

LAT...LON 3596 11473 3605 11447 3588 11426 3566 11430
      3552 11427 3552 11416 3538 11406 3525 11413
      3517 11433 3527 11459 3540 11462 3549 11468
      3554 11466 3558 11468 3561 11465 3565 11469
      3569 11468 3571 11470 3585 11470 3587 11466

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at May 20, 1:46 PM MST, 3 hours 44 minutes earlier.

Area forecast discussion, May 20, 1:46 PM MST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
146 PM PDT Sat May 20 2023

.SYNOPSIS...Expect another day of scattered afternoon and evening
showers and thunderstorms across much of the region on Sunday
before presistent troughing and dry southwesterly flow slowly
scours out the moisture and brings an end to shower chances by
Thursday. Above normal temperatures will continue until Wednesday
before more seasonal temperatures overspread the area heading into
the weekend.

&&

.DISCUSSION...A shortwave moving into the Pacific Northwest on
Sunday will act to nudge the persistent high pressure ridge east
of us over the Intermountain Range. Although this signals the
beginning a shifting weather pattern, highly anomalous moisture
and weak to moderate instability remains in place resulting in
another day of scattered afternoon and evening thunderstorms.
Storm coverage is expected to be rather widespread with at least a
slight chance in nearly every zone in our forecast area. Primary
concerns will again be gusty winds and dangerous lightning. Based
on the HREF, there should be plenty of sunshine to begin the day
with forecast high temperatures remaining several degrees above
normal.

To begin the work week, the moisture profile is shifting with our
southern areas seeing some drying in the mid-levels but still
above what would be considered normal. The 150-250% of normal
precipitable water values remain over our northern areas and these
areas will continue to be under the threat of afternoon/evening
thunderstorm activity. Some areas including the Western Mojave
Desert and Colorado River Valley are forecast to see afternoon
southerly breezes. By Tuesday, most areas will be dry and windy
but a chance of showers continue across our far northern Nevada
zones.

Temperatures on Monday and Tuesday are forecast to approach the
century mark in Las Vegas but the current probability of reaching
100 degrees at Harry Reid AP on either day is less than 10%.

Wednesday through Saturday...

A much quieter period is anticipated. There is a small but
lingering chance of showers over parts of southcentral Nevada on
Wednesday before dry conditions settle over our entire area
Thursday through Saturday. Troughing influences over the western
states will return temperatures to a more seasonal level late in
the week with afternoon breezes continuing.

&&

AVIATION...For Harry Reid...Very similar setup to yesterday. An
easterly wind less than 10 kts will be favored through much of the
afternoon with storms developing over the mountains north and west
of the valley. Best time for minor to moderate impacts at the
terminal from thunderstorms and resultant strong outflow gusts looks
fall between 00Z-03Z. Gusts up to 35kts could occur, potentially
warranting an AWW if so. Activity should dissipate around 03-04Z
leading to partly cloudy skies and winds less than 10 kts overnight
into Sunday morning. Another day of thunderstorm forecast over the
higher terrain tomorrow which could bring gusty outflow winds to the
valley once again in the late afternoon or early evening
hours.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered TSRA expected across the region
this afternoon and evening, and again Sunday. All regional terminals
can expect at least VCTS after 21Z both days, with possible outflow
impacts as well, with gusts up to 30-35 kts, possibly 40+ kts not
out of the question, but probability for that is low at any
terminal. Coverage should wane significantly by the late evening,
but wind direction confidence is very low due to remnant outflows
expected to be prominent across the region.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Salmen
AVIATION...Pierce

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, May 20, 4:20 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
420 PM PDT SAT MAY 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     37 SW RACHEL            37.23N 116.16W
05/20/2023  M76 MPH          NYE                NV   MESONET

            AT 1545, ARL SORD STATION 38 RECORDED A
            THUNDERSTORM WIND GUST OF 76 MPH.

0232 PM     FLASH FLOOD      8 WSW MOUNTAIN PASS     35.44N 115.68W
05/20/2023                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            AT 1432 PDT, CALIFORNIA HIGHWAY PATROL
            REPORTED HEAVY RAINFALL WITH EROSION
            OCCURRING ON BOTH SIDES OF THE FREEWAY. CIMA
            ROAD WAS CLOSED DUE TO FLASH FLOODING. AT
            LEAST ONE VEHICLE WAS STUCK IN A WASH WITH
            WATER UP TO THE BOTTOM OF THE DOOR.

&&
Local storm report, May 20, 4:45 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
445 PM PDT SAT MAY 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     8 SSE MERCURY           36.55N 115.95W
05/20/2023  M64 MPH          NYE                NV   MESONET

            AT 1615 PDT, THE ARL SORD SENSOR LOCATED AT
            AREA 5 NORTH RECORDED A THUNDERSTORM WIND
            GUST OF 64 MPH FROM THE NNW.

&&

MS
Local storm report, May 20, 4:51 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
451 PM PDT SAT MAY 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     13 N MERCURY            36.85N 115.95W
05/20/2023  M64 MPH          NYE                NV   MESONET

            AT 1615 PDT, THE ARL SORD SENSOR LOCATED AT
            AREA 5 NORTH RECORDED A THUNDERSTORM WIND
            GUST OF 64 MPH FROM THE NNW.

&&

MS
Local storm report, May 20, 5:29 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
529 PM PDT SAT MAY 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     10 NW MERCURY           36.77N 116.10W
05/20/2023  M93 MPH          NYE                NV   MESONET

            AT 1700 PDT, THE ARL SORD SENSOR LOCATED AT
            AREA 27 RECORDED A THUNDERSTORM WIND GUST OF
            93 MPH FROM THE ESE.

&&

MS

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.